Medline ® Abstract for Reference 8
of 'Renal disease in the setting of infective endocarditis or an infected ventriculoatrial shunt'
Nephropathy associated with methicillin therapy. Prevalence and determinants in patients with staphylococcal bacteremia.
Nolan CM, Abernathy RS
Arch Intern Med. 1977;137(8):997.
The nephropathy associated with methicillin sodium therapy is considered to be rare, but its prevalence is unknown. We reviewed the antibiotic therapy of 81 cases of Staphylococcus aureus bacteremia to establish the frequency and determinants of methicillin nephropathy in that disease. Fifty-two patients received methicillin; nine (17%) experienced the characteristic clinical signs previously associated with drug-induced acute interstitial nephritis. This nephropathy uniformly subsided after methicillin was withdrawn, and did not always include deterioration of renal function. Factors that correlated with methicillin nephropathy were endocarditis and prolonged treatment, but not intravenous drug abuse. There was only one adverse reaction among 29 patients treated with a cephalosporin. It was similar to the nephropathic reactions to methicillin. Thus, reversible renal abnormalities are prevalent during methicillin therapy, particularly among patients with staphylococcal infections such as endocarditis. When prolonged therapy with methicillin is required, the urinary sediment and renal excretory function should be monitored.